Missouri, 2024

Damaging Wind in Missouri, June 16, 2024

June 16, 2024 · NWS PAH · 1 event in 1 county or zone

Scattered convection developed during the afternoon hours in the Quad State, with storms tracking northeastward. Damage occurred to a barn and some trees in Scott County, Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Scattered convection developed during the afternoon hours in the Quad State, with storms tracking northeastward. Damage occurred to a barn and some trees in Scott County, Missouri. MLCAPE was around 3000 J/kg while effective bulk shear was 25-30 kts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 16, 5:29 AM CST, 7 hours 13 minutes earlier. Its key messages:

  • Triple digit or close to it heat index today through Monday, and again heading into next weekend.
  • Daily storm chances Monday thru Wednesday.
Area forecast discussion, Jun 16, 5:29 AM CST, 7 hours 13 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
629 AM CDT Sun Jun 16 2024

.KEY MESSAGES...

- Triple digit or close to it heat index today through Monday,
  and again heading into next weekend.

- Daily storm chances Monday thru Wednesday.

&&

.DISCUSSION...
Issued at 305 AM CDT Sun Jun 16 2024

Upper level ridge of high pressure is anchored across the southeast
this morning with upstream troughing across the northern
plains. A surface high across New England will move southeast
into the Atlantic waters today allowing sfc winds to continue to
veer toward the south. Similar to yesterday, temperatures will
be warm, if not a degree or two warmer. Highs in the low to mid
90's will be found area wide today. Increasing southerly flow
will advect higher dewpoints into the region, with localized
pooling possible as well. This will send heat indices to 100 or
just shy of 105 degrees by the afternoon. An afternoon shower or
storm is possible across portions of western Kentucky but most
areas should remain dry.

Warm temperatures will continue through this week. The upper
ridge will remain parked across the mid Atlantic through the
first half of the week before becoming elongated and spreading
westward by mid to late week. A couple afternoon showers and
storms remain a possibility Mon-Wed. The best chances for
rain/storms will be west of the Mississippi River. The increased
cloud cover and rain/storms will keep temperatures just a bit
cooler (upper 80's to lower 90's Mon-Tue) before increasing
heights drive temperatures back up into the mid 90's Wed through
Sun. The upper level high is expected to break down this coming
weekend providing additional chances of rain.

&&

.AVIATION /12Z TAFS THROUGH 12Z MONDAY/...
Issued at 623 AM CDT Sun Jun 16 2024

Ridge of high pressure will continue to provide VFR conditions
for area TAF sites through Monday morning. Expect SCT-BKN 5kft
CU development this afternoon. An isolated shower or storm is
still possible this afternoon but coverage remains too low to
include a mention in the TAFs. SE winds below 5 knots this
morning will increase to 5-10 knots this afternoon from the SW.
Winds relax tonight under a few passing cirrus clouds.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...Air Quality Alert until midnight CDT /1 AM EDT/ tonight for
     INZ081-082-085>088.
KY...None.

&&

DISCUSSION...AD
AVIATION...AD
Hazardous weather outlook, Jun 16, 2:11 AM CST, 10 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
311 AM CDT Sun Jun 16 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-170815-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
311 AM CDT Sun Jun 16 2024 /411 AM EDT Sun Jun 16 2024/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

An Air Quality Alert for ozone has been issued for southwest Indiana
today. Refer to the Air Quality Alert for details.

Warm temperatures in the 90's along with increasing humidity will
result in afternoon heat indices near or slightly above 100
degrees across the region today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Afternoon heat indices could reach 100 degrees across the region
again on Monday.

Heat of day thunderstorm activity cannot be ruled out Monday
through Wednesday. Gusty winds, heavy rain, and lightning will be
the primary hazards should one occur.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Paducah radar (KPAH), 70 km away, was scanning. The volume nearest the first event began at 18:40 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scott

When
June 16, 12:42 PM CST
Where
Scott County, 1.44 mi WSW of Sikeston Holyfld Arp
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
36.959, -89.552

Thunderstorm downdraft winds damaged the roof of a house and trees along MO-449 near Old Bethel Baptist Church.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2024Every state in 2024This day in weather historyWarnings in Missouri, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1193690.